Hail, Hamlin
- When
- May 10, 2:18 PM CST
- Where
- Hamlin County, 0.85 mi NW of Hazel
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.760, -97.380
A strong low pressure system brought severe thunderstorms to parts of northeast South Dakota which produced large hail up to the size of tennis balls. The low pressure system also produced heavy rain with heavy wet snow falling across parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure system brought severe thunderstorms to parts of northeast South Dakota which produced large hail up to the size of tennis balls. The low pressure system also produced heavy rain with heavy wet snow falling across parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 10, 11:20 AM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1220 PM CDT SUN MAY 10 2015 .UPDATE... ISSUED AT 1157 AM CDT SUN MAY 10 2015 UPDATED FOR 18Z AVIATION. UPDATE ISSUED AT 1042 AM CDT SUN MAY 10 2015 DYNAMIC LOW PRESSURE SYSTEM CENTERED OVER NEBRASKA CONTINUES TO MOVE NORTHWARD. DRY SLOT MOVING IN AS WELL AND BEGINNING TO SEE PRECIP BECOME MORE SCT IN NATURE. EXPECT MORE PRECIP TO FILL IN THROUGH THE DAY WITH THUNDERSTORMS INCREASINGLY LIKELY BY AFTERNOON. GREATEST SVR THREAT IS SOUTH OF THE AREA...BUT CERTAINLY COULD SEE A FEW STRONG AND MARGINALLY SVR STORMS LATER TODAY. && .SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON) ISSUED AT 347 AM CDT SUN MAY 10 2015 NOT MUCH CHANGE TO THE FORECAST AS A VERY DYNAMIC SPRING STORM SYSTEM CONTINUES TO DEVELOP TO THE SOUTH AND LIFT NORTHEAST. THE SNOW LINE HAS SHIFTED INTO WESTERN COUNTIES...AND WITH ADDITIONAL SNOW THROUGH THE MORNING...WILL ADD A WINTER WX ADVISORY FOR THE WESTERN HALF OF JONES/SUDDENLY COUNTIES. THE BULK OF SNOW WILL STILL PROCEED NORTH INTO WESTERN CORSON/DEWEY...WITH LITTLE CHANGE IN EXPECTED SNOW AMOUNTS DEPICTED IN LATEST GUIDANCE. CONVECTION IS STILL EXPECTED TO FORM IN FSD CWA AND LIFT NORTHWARDS INTO EASTERN SD. PROFILES SUPPORT ELEVATED CONVECTION WITH AROUND 1000 J/KG MUCAPE AND STRONG SPEED SHEAR. BUT...AS WE ARE ON THE COOL SIDE OF THE WARM FRONT...SEVERE THREAT WILL BE LIMITED TO HAIL. TROWAL PRECIP WILL LINGER INTO MONDAY...WITH VARYING DEGREES OF SATURATION WITHIN THE DENDRITIC GROWTH ZONE...SO SNOWFALL ON THE BACKSIDE OF THIS SYSTEM WILL BE SPORADIC AND UNLIKELY TO LEAD TO ACCUMULATIONS. .LONG TERM...(TUESDAY EVENING THROUGH SATURDAY) ISSUED AT 347 AM CDT SUN MAY 10 2015 MODEL AGREEMENT TODAY IS MARGINAL AT BEST. WHILE THEY DO AGREE ON A S/W RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD...AFTER THAT THERE ARE SOME FAIRLY BIG DIFFERENCES. THE ECMWF IS MUCH MORE AGGRESSIVE WITH A WAVE MOVING ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY NIGHT...WHILE THE GFS IS SLOWER AND FURTHER SOUTH. LATE IN THE PERIOD THEY COME BACK INTO LINE WITH ANOTHER MAJOR STORM FORMING OVER THE SOUTHWEST CONUS. THAT SYSTEMS EFFECTS WILL BE FELT NEXT WEEKEND. OUTSIDE OF TUESDAY...UNFORTUNATELY THE POPS WILL REMAIN BROADBRUSHED AS SFC FRONT STALLS OVER THE REGION AND INTERACTS WITH ENERGY ALOFT. MIXED LAYER CAPES WILL SUPPORT THUNDER THROUGH THE PERIOD. TEMPERATURES OVERALL SHOULD AVERAGE OUT ABOUT NORMAL FOR THE FORECAST PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM CDT SUN MAY 10 2015 EXPECT MVF/IFR CIGS TO CONTINUE THROUGHOUT THE PERIOD. A RAIN AND SNOW MIX IS LIKELY AT KMBG REDUCING VSBY BELOW 1 NM AT TIMES. THUNDER IS POSSIBLE AT KABR AND KATY 18Z-02Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ003-015. MN...NONE. && UPDATE...SCARLETT SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...SCARLETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT SUN MAY 10 2015 MNZ039-046-SDZ004>011-016>023-034>037-048-051-110915- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 401 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP SOUTH OF THE FORECAST AREA THIS AFTERNOON AND MOVE RAPIDLY NORTHWARDS WHILE WEAKENING. THE SEVERE WEATHER THREAT IS LOW...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. SDZ003-015-033-045-110915- CORSON-DEWEY-STANLEY-JONES- 401 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAVY WET SNOW WILL CONTINUE ACROSS WESTERN SOUTH DAKOTA RESULTING IN HAZARDOUS TRAVEL CONDITIONS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1247 PM CDT SUN MAY 10 2015 SDZ019-101815- CLARK SD- 1247 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL 115 PM CDT... AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 12 MILES SOUTH OF CLARK...MOVING NORTH AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARK...RAYMOND AND FORDHAM COLONY. LAT...LON 4465 9770 4465 9789 4498 9797 4498 9772 TIME...MOT...LOC 1746Z 171DEG 34KT 4472 9782 TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HEAVY SNOW 9 WSW MCINTOSH 45.87N 101.52W
05/10/2015 M5.0 INCH CORSON SD COCORAHS
POWER OUT
&&
EVENT NUMBER ABR1500287
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY SNOW TIMBER LAKE 45.43N 101.07W
05/10/2015 M6.0 INCH DEWEY SD CO-OP OBSERVER
LOTS OF MELTING THROUGHOUT THE DAY
&&
EVENT NUMBER ABR1500288
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HEAVY SNOW 14 NNE ISABEL 45.58N 101.32W
05/10/2015 M8.0 INCH CORSON SD CO-OP OBSERVER
HEAVY WET SNOW
&&
EVENT NUMBER ABR1500289
TMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY SNOW 5 NW FIRESTEEL 45.48N 101.36W
05/10/2015 M12.0 INCH CORSON SD COCORAHS
&&
EVENT NUMBER ABR1500290
TMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 311 PM CDT SUN MAY 10 2015 SDZ019-020-022-102100- CODINGTON SD-CLARK SD-HAMLIN SD- 311 PM CDT SUN MAY 10 2015 ...SPECIAL WEATHER STATEMENT... AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KELLERTON CHURCH...OR 15 MILES SOUTHWEST OF WATERTOWN...MOVING NORTH AT 30 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERTOWN...HAYTI...FLORENCE...HENRY...HAZEL...KELLERTON CHURCH... SANDY SHORE REC AREA...LAKE KAMPESKA...TINKERTOWN...WATERTOWN CITY PARK...GOOSE LAKE...THOMAS...MEDICINE LAKE...HAMLIN EDUCATION CENTER...MEMORIAL PARK CAMPING SITE...LONG LAKE...PELICAN LAKE AND GRASS LAKE. LAT...LON 4459 9718 4458 9743 4506 9754 4508 9716 TIME...MOT...LOC 2011Z 176DEG 26KT 4473 9733 SCARLETT
The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580412, 580413, 580414, 580415, 580416, 580417, 580418, 580419, 580420.